However since we're..." /> However since we're..." />

Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Parnate: weight gain, & the literature - Zeke

Posted by Elizabeth on December 13, 1999, at 13:06:51

In reply to Liz: Parnate: weight gain, & the literature, posted by Zeke on December 13, 1999, at 8:28:53

> > AFAIK Parnate has *never* been reported to cause weight gain in the literature.
> I beg to disagree -- see references. (I have to refrain from saying, "not in the literature, just in people.")

:-) Well I *did* say "AFAIK." You can't argue that I knew of documented weight gain with Parnate! :-)

> However since we're speaking of Parnate, note that the weight gain seems to occur much moreso with Nardil than Parnate.

Tell me about it! (50 lbs - more than 40% of my original weight - on Nardil, none on Parnate.)

> As Bernstein says, " amphetamine-like structure of tranylcypromine may explain its lesser ability to stimulate appetite and weight gain than the appetite and weight effects observed with phenelzine."

I *really* wonder about the stimulant-like properties of Parnate (a psychopharm consultant first mentioned this to me in 1997 and I was intrigued).

> Bernstein JG
> Induction of obesity by psychotropic drugs.
> Ann N Y Acad Sci 1987;499:203-15

I can only view abstracts at this time, but I saw no reference to any specific case of Parnate-associated weight gain.

Also as an aside, remember there is a big confound in the claim that Parnate might "cause" weight gain: Parnate has been used, historically, mainly for atypical depression in which weight gain is already a feature of the depression!

> Remick RA, Froese C, Keller FD
> Common side effects associated with monoamine oxidase inhibitors.
> Prog Neuropsychopharmacol Biol Psychiatry 1989;13(3-4):497-504

Okay, here is a specific report. However, the abstract, at least, doesn't document the cases adequately to convince me the weight gain was *caused* by the Parnate (were they on other drugs? were they already gaining weight prior to taking the Parnate? etc.).

> Cantu TG, Korek JS
> Monoamine oxidase inhibitors and weight gain.
> Drug Intell Clin Pharm 1988 Oct;22(10):755-9

Uhh... "There are no cases of tranylcypromine-induced weight gain in the literature that are clearly associated with the drug." (This was after the drug had been approved in this country for nearly 30 years.)

> On the otherhand, some evidence exists for a weight loss effect from Parnate(tranylcypromine).
> Dulloo AG, Miller DS
> Thermogenic drugs for the treatment of obesity:
> sympathetic stimulants in animal models.
> Br J Nutr 1984 Sep;52(2):179-96
> (Importantly, this article also rejects the common notion that stimulant type drugs reduce weight purely through reducing appetite.)

No doubt the appetite reduction helps, though my appetite increased on Parnate (probably secondary to remission of depression!).




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Elizabeth thread:9748